Alert archive / Georgia / Flash Flood Warnings in 2023

Flash Flood Warning 42, NWS Atlanta, GA

September 15, 2023Hancock County, Putnam County, Georgia

NWS Atlanta, GA issued this flash flood warning at Sep 15, 2023, 9:09 AM EDT for Hancock County, Putnam County, Georgia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2023, 9:09 AM EDT (13:09 UTC)
Expired
Sep 15, 2023, 12:49 PM EDT
In force
4 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Hancock County, GA, Putnam County, GA

The radar

The Robins AFB radar (KJGX), 63 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WGUS52 KFFC 151309
FFWFFC
GAC141-237-151700-
/O.NEW.KFFC.FF.W.0042.230915T1309Z-230915T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
909 AM EDT Fri Sep 15 2023

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Central Putnam County in central Georgia...
  Southwestern Hancock County in east central Georgia...

* Until 100 PM EDT.

* At 909 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Eatonton, Oconee Springs Park, Devereux, Warfield and Linton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3320 8331 3334 8350 3338 8347 3337 8332
      3331 8328 3329 8320 3315 8289 3313 8290
      3312 8292 3311 8295 3311 8298 3320 8312

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
501 
WGUS72 KFFC 151649
FFSFFC

Flash Flood Statement
National Weather Service Peachtree City GA
1249 PM EDT Fri Sep 15 2023

GAC141-237-151659-
/O.CAN.KFFC.FF.W.0042.000000T0000Z-230915T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock GA-Putnam GA-
1249 PM EDT Fri Sep 15 2023

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL PUTNAM AND 
SOUTHWESTERN HANCOCK COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3320 8331 3334 8350 3338 8347 3337 8332
      3331 8328 3329 8320 3315 8289 3313 8290
      3312 8292 3311 8295 3311 8298 3320 8312

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 7:51 AM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 15, 7:51 AM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
751 AM EDT Fri Sep 15 2023

...New 12Z Aviation Discussion...

.SHORT TERM...
(Today through Saturday)
Issued at 421 AM EDT Fri Sep 15 2023

Current radar loop shows some scattered showers mainly across
eastern portions of the state this morning. These showers appear to
be holding on to the wedge front building into NE GA. This wedge of
high pressure is expected to continue to move SW into the state
today pushing the main axis of moisture SW with it. This should put
the greatest chances of precipitation across central and west
central GA this afternoon and evening.

Hi-Res models showing a fairly active afternoon across western and
southern portions of the CWA before the precip pushes into AL later
this evening. This wedge is fairly weak and will not hold onto the
area for long as it begins to retreat back to the NE early Sat
morning. This will allow the moisture axis to move back east over
the area increasing precip chances for all of North and Central GA
Sat afternoon. Not looking for much in the way of severe storms as
instability indices do not support this Today or Sat. The biggest
concern with any storms that do develop will be the possibility of
flooding. Precipitable water values are expected to be in the 1.5"
to 1.8" range through the short term, so any slow moving storms
could drop a lot of precipitation fairly quickly.

Temps expected to be much cooler Today and Sat with highs in the 70s
and lower 80s.

01

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 421 AM EDT Fri Sep 15 2023

As the extended period begins on Saturday night, the upper level
ridge and associated surface high pressure will be moving eastward
offshore. Return flow on the back side on the western side of the
high will contribute to deepening moisture, with dewpoints climbing
into the mid to upper 60s and precipitable water anticipated to
remain between 1.5-1.8 inches. A longwave trough will meanwhile
extend from eastern Canada to as far south as the northwest Gulf of
Mexico. This trough will progress eastward over the course of the
day on Sunday and approach the Atlantic coast by midday Monday. As
the trough moves over the lower Mississippi River Valley, a weak
surface low will develop over the central Gulf Coast. This low, and
an associated cold front trailing to the south, will lift
northeastward across Georgia on Sunday afternoon. Scattered showers
and thunderstorms are expected across the forecast area, with the
best chances in the region of forcing ahead of the surface low and
cold front.

At this time, the best mid-level forcing and shear are expected to
remain well north of the forecast area at this time, limiting the
potential for severe weather. However, a few storms could become
strong in portions of central Georgia where instability will be
greatest. The front is expected to clear the forecast area by early
Monday morning. After this point, precipitation chances will come to
an end, and a cooler, drier airmass will filter into the forecast
area from the northwest. The axis of the trough will clear the area
by Monday afternoon, with weak ridging setting up over the Southeast
CONUS. As high pressure settles in over much of the region,
temperatures will run near seasonal normals, with lows in the mid to
upper 50s in north Georgia and upper 50s to low 60s in central
Georgia and highs in the low to mid 80s. In fact, dewpoints in the
50s will have it feeling quite refreshing outside through midweek.

King

&&

.AVIATION...
(12Z TAFS)
Issued at 741 AM EDT Fri Sep 15 2023

Showers have continued all night but things are coming together a
bit. Slightly drier air is filtering into NE GA as the wedge
builds in. The showers are slowly moving south and west and should
continue pushing SW of the ATL area through this afternoon. Will
see showers this afternoon mainly across the MCN and CSG areas as
the main axis of moisture moves southwest through the day. Winds
expected to stay out of the E to SE in the 6-12kt range. VSBYs
expected to stay in the VFR range as well.

//ATL Confidence...12Z Update...

Confidence high on all elements

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          61  76  63  80 /  10  30  40  50
Atlanta         66  76  65  81 /  30  50  40  40
Blairsville     58  72  58  74 /  10  50  40  50
Cartersville    64  76  63  80 /  30  50  40  30
Columbus        68  81  67  86 /  30  60  30  50
Gainesville     63  74  63  78 /  20  40  40  40
Macon           66  79  66  83 /  30  40  30  50
Rome            65  78  63  82 /  30  50  40  30
Peachtree City  64  77  63  82 /  30  50  40  40
Vidalia         67  83  68  84 /  20  20  30  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...01
LONG TERM....King
AVIATION...01
Hazardous weather outlook, Sep 15, 4:49 AM EDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
449 AM EDT Fri Sep 15 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-160900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
449 AM EDT Fri Sep 15 2023

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Scattered showers and isolated thunderstorms will continue across
north and east Georgia this morning.

Scattered thunderstorms will be more focused across west and
central Georgia by this afternoon. While widespread severe
weather is not expected, a few storms this afternoon could become
strong, capable of producing gusty winds and frequent lightning.
Slow-moving strong storms could furthermore produce locally heavy
rainfall and lead to isolated flash flooding concerns.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated to scattered thunderstorms are expected across the area
on Saturday and Sunday. A couple of strong or severe storms cannot
be ruled out, but widespread severe weather is not anticipated at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Sep 15, 7:51 AM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
751 AM EDT Fri Sep 15 2023

GAZ060-061-073-074-076-151245-
Jefferson GA-Washington GA-Putnam GA-Hancock GA-Baldwin GA-
751 AM EDT Fri Sep 15 2023

...Strong thunderstorms will impact portions of northeastern Baldwin,
southwestern Putnam, southwestern Hancock, central Washington and
southwestern Jefferson Counties through 845 AM EDT...

At 751 AM EDT, a line of strong thunderstorms was along a line
extending from near Willard to near Louisville. These storms were
nearly stationary.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially
         in poor drainage areas.

Locations impacted include...
Milledgeville, Eatonton, Sandersville, Louisville, Davisboro, Bartow,
Deepstep, Riddleville, Downs, Devereux, Beulah, Warthen, Underwood,
Linton, Grange, Oconee Springs Park, Warfield, Willard, Central
Georgia Experiment Stn, and Plant Harlee Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3286 8250 3297 8285 3329 8354 3343 8353
      3345 8347 3337 8332 3331 8328 3329 8320
      3316 8289 3310 8257 3309 8241 3300 8240
TIME...MOT...LOC 1151Z 001DEG 1KT 3334 8347 3296 8241

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 15, 7:52 AM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
752 AM EDT Fri Sep 15 2023

GAZ086-151245-
Emanuel GA-
752 AM EDT Fri Sep 15 2023

...A strong thunderstorm will impact portions of north central
Emanuel County through 845 AM EDT...

At 752 AM EDT, a strong thunderstorm was over Blundale, or 8 miles
north of Swainsboro. This storm was nearly stationary.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially
         in poor drainage areas.

Locations impacted include...
Blundale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3267 8243 3276 8243 3277 8242 3277 8241
      3280 8238 3276 8229 3267 8228
TIME...MOT...LOC 1152Z 001DEG 1KT 3271 8236

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 6:50 AM EDTFlash Flood WarningFFCGlascock, Hancock, Jefferson, Putnam, Warren, Washington5 hr
Sep 15, 7:51 AM EDTSpecial Weather StatementFFCJefferson, Putnam, Washington54 min
Sep 15, 7:52 AM EDTSpecial Weather StatementFFCEmanuel53 min

Nearby

Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.